Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2011, 8:04 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2011, 8:04 PM MDT (02:04 UTC)
- Expired
- May 28, 2011, 8:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:09 PM MDT | HAIL 0.88 | 4 Nne Rush, CO | ENDED AT 0814 PM. |
| May 28, 8:26 PM MDT | TSTM WND GST 60 | 6 W Punkin Center, CO | |
| May 28, 8:39 PM MDT | HAIL 1.75 | 6 W Punkin Center, CO | |
| May 28, 8:53 PM MDT | HAIL 0.75 | 5 Ne Punkin Center, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022
WUUS55 KBOU 290204
SVRBOU
COC039-073-290245-
/O.NEW.KBOU.SV.W.0009.110529T0204Z-110529T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
804 PM MDT SAT MAY 28 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
* UNTIL 845 PM MDT
* AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 13
MILES WEST OF KUTCH...OR 35 MILES SOUTHWEST OF LIMON...MOVING EAST
AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNKIN
CENTER...MATHESON AND KUTCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 3879 10405 3911 10405 3913 10406 3920 10406
3926 10371 3884 10351
TIME...MOT...LOC 0204Z 260DEG 20KT 3887 10407
WIND...HAIL 60MPH 1.00IN
$$
BARJENBRUCH1 follow-up statement
402
WWUS55 KBOU 290224
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
824 PM MDT SAT MAY 28 2011
COC039-073-290245-
/O.CON.KBOU.SV.W.0009.000000T0000Z-110529T0245Z/
LINCOLN CO-ELBERT CO-
824 PM MDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES...
AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 2 MILES
WEST OF KUTCH...OR 28 MILES SOUTHWEST OF LIMON...MOVING EAST AT 25
MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNKIN CENTER AND KUTCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3879 10405 3910 10394 3922 10391 3926 10371
3884 10351
TIME...MOT...LOC 0224Z 260DEG 20KT 3891 10390
WIND...HAIL 60MPH 1.25IN
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:59 PM MDT, 5 minutes earlier.
Area forecast discussion, May 28, 7:59 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 759 PM MDT SAT MAY 28 2011 .UPDATE...SHOWERS HAVE BECOME MORE NUMEROUS ESPECIALLY NORTH OF DENVER. AIRMASS HAS MOISTENED WITH GENTLE Q-G LIFT...AND SOUNDINGS SHOW POTENTIAL INSTABILITY WITH CROSS SECTIONS ALSO INDICATING CSI. FARTHER SOUTH...NEW CELLS HAVE JUST TAPPED INTO SURFACE BASED CAPE WITH VALUES OF 500-1500 J/KG FROM SOUTHWEST LINCOLN COUNTY INTO THE ARKANSAS RIVER VALLEY. WILL MONITOR THOSE FOR SEVERE POTENTIAL WITH PLENTY OF LOW LEVEL SHEAR. && .PREV DISCUSSION... /ISSUED 340 PM MDT SAT MAY 28 2011/ SHORT TERM...COOL AND STABLE AIR HAS REMAINED IN PLACE ACROSS THE NORTHEAST PLAINS. A SURFACE LOW HAS FORMED OVER THE SOUTHERN HALF OF THE STATE...WHERE SUNNIER SKIES HAVE WARMED THE AIRMASS. THE LOW PRESSURE WILL HELP MAINTAIN THE EASTERLY FLOW ACROSS THE PLAINS THIS EVENING. STRATUS IS EXPECTED TO INCREASE OVERNIGHT AS THE LOW LEVELS BECOME QUITE MOIST. RADAR AND SATELLITE PICTURES ARE NOW SHOWING A FEW SHOWERS OVER THE SOUTHERN TIP OF JEFFERSON COUNTY WHICH IS AT THE NORTHERN FRINGE OF THE WARMER AIRMASS ACROSS SOUTHERN COLORADO. HAVE HELD ONTO ISOLATED SHOWERS ACROSS THE FORECAST AREA SINCE A STRONG JET OVERHEAD WILL HELP ENHANCE ANY SHOWERS THAT DO DEVELOP OVER THE NEXT FEW HOURS. FOR SUNDAY...THE GFS AND NAM SHOWS VASTLY DIFFERENT SOLUTIONS WITH THE GFS MUCH WARMER THAN THE NAM. FORECAST HAS TENDED TOWARD THE NAM SOLUTION WHICH HOLDS A SURFACE LOW FURTHER TO THE SOUTH THROUGH TOMORROW AFTERNOON. WITH THE WEST COAST TROUGH DIGGING OVER NEVADA THROUGH TOMORROW...IT DOESN'T MAKE SENSE THAT THE SURFACE LOW OVER COLORADO WOULD KICK OUT AS FAST AS THE GFS DEPICTS. IF THE SURFACE LOW LINGERS OVER THE PALMER DIVIDE...THEN THE NORTHEAST PLAINS WILL BE UNDER A THREAT OF SHOWER DEVELOPMENT IN THE WARM FRONTAL REGION. SOUTHEASTERLY FLOW AT LOW LEVELS AND CONTINUED STRONG FLOW AT MID AND UPPER LEVELS WILL CREATE A STRONGLY SHEARED ENVIRONMENT. WILL GO WITH 10-20 PERCENT POPS FOR NOW. LONG TERM...NOW APPEARS WE/LL STILL BE DEALING WITH THE UPPER LOW WHICH MODELS SHOW CLIPPING NORTHWESTERN PORTIONS OF THE STATE SUNDAY NIGHT AND MONDAY MORNING. MOST OF THE LIFT AND PRECIP GENERATED BY THIS PASSING TROUGH APPEARS TO REMAIN OVER THE HIGHER MTN ELEVATIONS ROUGHLY NORTH OF I-70. MEANWHILE AREAS EAST OF THE MTNS SHOULD FOR THE MOST PART REMAIN DRY DURING THE PERIOD WITH STRENGTHENING WEST-SOUTHWESTERLY DOWNSLOPE FLOW. NRN MTN AREAS COULD PICK UP A FEW MORE INCHES OF THE WHITE STUFF BEFORE THIS SYSTEM KICKS OUT BY MONDAY AFTERNOON. MONDAY LOOKS QUITE WINDY...PERHAPS ON THE ORDER OF 40-50KT GUSTS ABOVE TIMBERLINE AND ON EAST SLOPES OF THE FRONT RANGE. THE PLAINS AND SOUTH PARK WON/T MISS OUT WITH WIND GUSTS APPROACHING 40 KTS BY AFTERNOON. 850-700 TEMPERATURES COOL BY SEVERAL DEGS C FRO THE DAY WITH POST TROUGH COLD AIR ADVECTION. SO WINDS SHOULD FEEL PRETTY BRISK. IF IT WERE NOT FOR THE EXTENSIVE GREEN UP OF FUELS MAY HAVE CONSIDERED ISSUING A FIRE WEATHER WATCH FOR THE PLAINS AND FOOTHILLS. MONDAY NIGHT AND BEYOND...STRONG WARMUP BENEATH AN UPPER RIDGE BUILDING OVER THE SOUTHERN GREAT PLAINS WILL SEND DEWPOINTS AND RHS DOWNWARD AND THE MERCURY UPWARD. PROGGED 700MB TEMPERATURES UP OVER 15C OVR NERN COLORADO WEDNESDAY AND THURSDAY WHICH WOULD EQUATE TO DAYTIME SFC TEMPERATURES IN THE UPPER 80S/LOWER 90S ON THE PLAINS. BY LATE IN THE PERIOD...WITH THE UPPER RIDGE BUILDING WELL UP OVER THE GREAT PLAINS WINDS BOTH SFC AND ALOFT TAKE ON A MORE SOUTHERLY COMPONENT...WHICH APPEARS TO TRANSPORT A STREAMER OF SUBTROPICAL MOISTURE UP OVER ERN PORTIONS OF THE FCST AREA LATE IN THE WEEK. LOOKS ALMOST MONSOONISH. FOR THAT REASON WILL STICK IN A FEW AFTERNOON/EVENING T-STORMS EACH DAY...BUT TEMPS SHOULD REMAIN AS MUCH 10-15F ABOVE AVERAGE FOR THE DATE. BIGGEST CONCERN DURING THE EXTENDED PERIOD WILL BE THE THREAT OF FLOODING IN THE HIGH COUNTRY. WITH NIGHT TIME TEMPS REMAINING ABOVE FREEZING AND DAYTIME TEMPERATURES IN THE 55 TO 75 DEG RANGE... GOOD BE WE/LL SEE QUITE BIT OF MELT AND RUNOFF FROM RECORD SNOWPACK IN THE HIGH COUNTRY. BY LATE WEEK...THERE/S ALSO A GOOD BET WE/LL BE DEALING WITH FLOODING ON MANY MTN AND HIGH VALLEY STREAMS AND CREEKS. STAY TUNE. && .AVIATION...AIRMASS APPEARS TO BE TOO STABLE FOR MUCH SHOWER DEVELOPMENT THIS EVENING. A MATURE DENVER CYCLONE IS AFFECTING THE WIND PATTERNS THIS AFTERNOON. LATER THIS EVENING...WINDS SHOULD SHIFT TO THE NORTH AND BRING DOWN AREAS OF STRATUS THAT IS PRESENTLY IN THE FORT COLLINS/GREELEY AREA. CIGS SHOULD REMAIN VFR ABOVE 6000 FEET THROUGH MIDNIGHT. AFTER MIDNIGHT...STRATUS MOVING INTO THE AREA WILL DROP CIGS TO MVFR. .HYDROLOGY...THE AIRMASS ON THE PLAINS IS TOO STABLE THIS AFTERNOON FOR CONVECTION TO GET STARTED. DO NOT EXPECT ANY HEAVY SHOWERS OR THUNDERSTORMS THIS EVENING...HENCE NO HYDROLOGIC THREAT THROUGH NOON ON SUNDAY. IT WILL BE DRY AND WINDY MONDAY AFTERNOON...ESPECIALLY ALONG AND EAST OF THE CONTINENTAL DIVIDE. TEMPERATURES WILL CLIMB ABOVE NORMAL NEXT WEEK WITH HIGHS IN THE 50S TO 60S...IN THE MOUNTAINS WITH 70S TO LOWER 80S IN THE MOUNTAIN VALLEYS. OVERNIGHT LOWS ARE EXPECTED TO REMAIN ABOVE FREEZING IN THE MOUNTAINS. THIS WILL RESULT IN A RAPID SNOW MELT NEXT WEEK OF THE EXTENSIVE SNOWPACK. LOW LYING AREAS NEAR RIVERS AND CREEKS CAN EXPECT FLOODING...IN THE MIDDLE AND TO LATER PARTS OF NEXT WEEK. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....99
Hazardous weather outlook, May 28, 11:14 AM MDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT SAT MAY 28 2011 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT RANGE AND ACROSS THE PALMER DIVIDE AFTER 3 PM. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH SOME SNOW IN THE MOUNTAINS ABOVE 10000 FEET...MAINLY NEAR THE WYOMING BORDER. FOR RESIDENTS IN THE FOUR MILE BURN AREA OF BOULDER COUNTY... SCATTERED THUNDERSTORMS MAY AFFECT THE AREA BETWEEN 3 PM AND 8 PM WITH RAINFALL AMOUNTS UP TO A QUARTER INCH IN LESS THAN 30 MINUTES. IF A HEAVIER STORM MOVES ACROSS THE BURN AREA...UP TO ONE HALF INCH COULD OCCUR IN 30 MINUTES...POSSIBLY LEADING TO SOME FLASH FLOODING. FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST COLORADO WITH RAIN AND SNOW SHOWERS IN THE MOUNTAINS MAINLY OVER GRAND...JACKSON AND LARIMER COUNTIES. ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN PASSES ABOVE 10000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A GOOD CHANCE OF RAIN AND SNOW IN THE MOUNTAINS AND A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS AT LOWER ELEVATIONS THROUGH SUNDAY NIGHT. PRECIPITATION SHOULD END ON THE PLAINS OF NORTHEAST COLORADO MONDAY MORNING BUT CONTINUE IN THE HIGH COUNTRY AT LEAST THROUGH EARLY AFTERNOON. LIGHT SNOW ACCUMULATION IS TO BE EXPECTED IN THE NORTHERN MOUNTAINS DURING THE PERIOD. MONDAY ALSO LOOKS QUITE WINDY PARTICULARLY IN AREAS ALONG AND EAST OF THE CONTINENTAL DIVIDE. DRY CONDITIONS WILL CONTINUE FOR THE REMAINDER OF THE WEEK...WITH TEMPERATURES CLIMBING WELL ABOVE AVERAGE AS THE OUTLOOK AREA COMES UNDER THE INFLUENCE OF A STRONG RIDGE OF HIGH PRESSURE. SEVERE WEATHER IS NOT ANTICIPATED DURING THIS PERIOD...ALTHOUGH THE STRONG HEATING NEXT WEEK WILL LIKELY CAUSE RAPID SNOW MELT IN THE HIGH COUNTRY POTENTIALLY RESULTING IN HEAVY RUNOFF AND FLOODING ON MANY STREAMS AND CREEKS IN THE MOUNTAINS AND HIGH VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:45 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| May 28, 8:54 PM MDT | Tornado Warning | BOU | Lincoln | 51 min |
| May 28, 10:23 PM MDT | Special Weather Statement | BOU | Elbert | 37 min |
| May 28, 11:41 PM MDT | Special Weather Statement | BOU | Elbert | 34 min |
| May 29, 3:35 PM MDT | High Wind Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.